DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more

-- advertisement -- The American Red Cross

How long will propofol (Diprivan) stay in my system?

I've had an allergic reaction to generic Diprivan (propofol) and need to know the average time it will take for my symptoms to subside.  My symptoms are:  extreme anxiety, hallucinations, hypertension, shortness of breath, hot flashes and general malaise.  I was given the IV on August 13th at the Tennessee Valley Pain Clinic.  The procedure was a Radio Frequency Thermocoagulation (RFTC) on the left thoracic area of my back.  I've been taking Xanex, but it provides only temporary relief.  Can anything else relieve these symptoms?  If not, do you think I should seek further medical remedial acion for the symptoms?  A quick answer would be appreciated.  I feel like I'm coming out of my skin.
asked Aug 26, 2012 by anonymous
edited Aug 27, 2012 by pharmageek

1 Answer

0 votes
Whereas anesthetic / sedative effect of propofol wears off quickly, this drug can stay in your tissues for much longer. The half-life of propofol in the body has been estimated to be between 2 and 24 hours. The variability probably depends on differences in individual physiology. Therefore, in some people, it may take several days until the body's content of propofol drops to negligible levels.

The symptoms you describe seem to be more of neurological rather than allergic nature. In any case, unusual reactions to propofol, while not frequent, are certainly possible. You should consult a physician on the best course of action that should take into account your medical history.
answered Aug 27, 2012 by pharmageek (1,930 points)